Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 70, NWS Quad Cities, IA

May 18, 2000Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 3:14 PM CDT for Henry County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 3:14 PM CDT (20:14 UTC)
Expired
May 18, 2000, 3:45 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:34 PM CDTTornado F0Galva, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:30 AM CDTTornado WatchSPC6 hr
May 18, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182014
SVRMLI
ILC073-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 345 PM CDT

* AT 310 PM CDT...SPOTTERS REPORT TORNADOES ALONG THE GUST FRONT
  EXTENDING FROM EAST OF GENESEO TO WEST OF CAMBRIDGE MOVING EAST
  AT 30 MPH.

* THE TORNADOES WILL NEAR...
   CAMBRIDGE NOW!
   ATKINSON BY 320 PM CDT.
   ANNAWAN BY 325 PM CDT.

THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT WAS IN 
EFFECT



NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM CDT, 9 minutes earlier.

Area forecast discussion, May 18, 3:05 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU MAY 18 2000

APOLOGIES TO MEDIA...MIDSHIFT CREW AND OTHERS FOR SHORT DISCUSSION.
BUSY WITH MANY WARNINGS.

IMMEDIATE CONCERNS ARE WITH ONGOING SEVERE WX/POTENTIAL FOR FLASH
FLOODING. AFTER THIS EVENING...CONCERNS SHIFT TO ENDING OF PCPN...
CLOUD AND TEMP TRENDS...FOG POTENTIAL FRI NGT.

SFC LOW TO SHIFT E/SE NEXT 24 HRS AS UPPER SYSTEM SHEARS/WEAKENS.
PCPN TO GRADUALLY WIND DOWN TONIGHT WITH DEFORMATION ZONE PCPN
EXPECTED TO SAG SOUTH THRU CWA. HEAVY RAIN/LOCALIZED FLOODING TO
REMAIN A THREAT THIS EVENING. WILL HOLD OFF ON WATCH. NOT GETTING TOO
MANY REPORTS OF FLOODING WITH CURRENT ACTIVITY. WILL CONTINUE MENTION
OF HEAVY RAIN IN ZONES TONIGHT. MODELS INDICATE WEAK WAVE TO DROP IN
BEHIND ON FRI AND COMBINED WITH MID LEVEL COOLING COULD BE ENOUGH TO
PRODUCE A FEW SHRA. COULD SEE PATCHY LIGHT RAIN/DRIZZLE OVERNIGHT
INTO FRI MORNING. MODELS INDICATING CLEARING TO BE SLOW ON FRI WITH
MAIN PUSH EXPECTED FRI NGT AS SFC HIGH BUILDS SOUTH INTO AREA. TEMPS
QUITE COOL FRI AND CONCERNED THAT WITH LINGERING CLOUDS GUIDANCE MAY
BE TOO OPTIMISTIC ON MAX TEMPS. WARMING TREND EXPECTED THRU WEEKEND.
MEDIUM RANGE MODELS SHOWING BIG DISAGREEMENT ON HANDLING OF NEXT
UPPER WAVE DROPPING DOWN IN NORTHWEST FLOW LATE IN WEEKEND. SYSTEM
MOISTURE STARVED AND THINK BEST TO MAINTAIN DRY FORECAST AND HOPE FOR
SOME AGREEMENT IN LATER RUNS. MAYBE SPRINKLES OR SCATTERED LIGHT
SHOWERS AND FOR NOW WILL BEEF UP CLOUD COVER ON SUNDAY.

COORD WITH KARX...THANX

.DVN...
IA...TORNADO WATCH #305 UNTIL 9 PM CDT IAZ066>068-078-089-099
IL...TORNADO WATCH #305 UNTIL 9 PM CDT ILZ009-015>A018-024>026-034-
035.
MO...NONE.

M^2

In the hours before

Local storm report, May 18, 12:44 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    ROCK FALLS                IL   .75 INCH HAIL
05/18/00   WHITESIDE                      REPORTED BY FIRE AND
                                          RESCUE.

1230 PM    ELY                       IA   1.75 INCH HAIL
05/18/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.  CAR
                                          WINDOWS BREAKING ON
                                          CARS ALONG I80

1234 LPM    COLESBURG                 IA   1 INCH HAIL
05/18/00   DELAWARE                       QUARTER SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 12:59 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    PALO                      IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1249 PM    WASHINGTON                IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1251 PM    3 S CEDAR RAPIDS          IA   2.5 INCH HAIL
05/18/00   LINN                           GOLF BALL TO TENNIS
                                          BALL SIZE HAIL.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1253 PM    6 N FAIRFIELD             IA   1.5 INCH HAIL
05/18/00   JEFFERSON                      ONE INCH TO 1.5 INCH
                                          HAIL.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 18, 1:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    6 S CEDAR RAPIDS          IA   1.75 INCH HAIL
05/18/00   LINN                           GOLF BALL SIZE HAIL ON
                                          I380.  . REPORTED BY
                                          EMERGENCY MANAGEMENT.

1240 PM    HIAWATHA                  IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1240 PM    ROBINS                    IA   .5 INCH HAIL
05/18/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 PM    8 E WASHINGTON            IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     GOLF BALL SIZE HAIL AT
                                          INTERSECTION OF HIGHWAY
                                          218 AND HIGHWAY 92.  .
                                          REPORTED BY LAW
                                          ENFOR-CEMENT OFFICIAL.

0130 PM    3 NNW MUSCATINE           IA   FUNNEL CLOUD
05/18/00   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 18, 1:49 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    PROPHETSTOWN              IL   .5 INCH HAIL
05/18/00   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

1255 PM    WASHINGTON                IA   1.5 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

1256 PM    RICHMOND                  IA   .5 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.

0116 PM    1 N NORTH ENGLISH         IA   .5 INCH HAIL
05/18/00   IOWA                           REPORTED BY STORM
                                          SPOTTER.

0120 PM    WASHINGTON                IA   1.75 INCH HAIL
05/18/00   WASHINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 2:00 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    1 S MUSCATINE             IA   FUNNEL CLOUD
05/18/00   MUSCATINE                      FUNNEL CLOUD REPORTED
                                          JUST SOUTH OF MUSCATINE
                                          ON HIGHWAY 61.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0155 PM    WILTON                    IA   1.75 INCH HAIL
05/18/00   MUSCATINE                      GOLF BALL SIZE HAIL IN
                                          WILTON.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0155 PM    MUSCATINE                 IA   1.75 INCH HAIL
05/18/00   MUSCATINE                     U GOLF BALL SIZE HAIL
                                          REPORTED IN MUSCATINE.
                                          . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 18, 2:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    WALCOTT                   IA   1.75 INCH HAIL
05/18/00   SCOTT                          GOLFBALL HAIL.   .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    1 W NORTH ENGLISH         IA   TORNADO
05/18/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          THROUGH DSM NWS OFFICE.


The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside50 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson50 min
May 18, 12:43 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
May 18, 2:29 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island46 min
May 18, 3:14 PM CDTTornado WarningDVNHenry31 min
May 18, 3:21 PM CDTTornado WarningDVNBureau24 min
May 18, 3:28 PM CDTSevere Thunderstorm WarningDVNWhiteside47 min
May 18, 3:43 PM CDTTornado WarningDVNBureau47 min
May 18, 3:47 PM CDTTornado WarningDVNHenry28 min
May 18, 4:41 PM CDTTornado WarningDVNPutnam34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.